Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Periodic orbits for Hamiltonian systems in cotangent bundles
HTML articles powered by AMS MathViewer

by Christophe Golé PDF
Trans. Amer. Math. Soc. 343 (1994), 327-347 Request permission


We prove the existence of at least $\operatorname {cl}(M)$ periodic orbits for certain time-dependent Hamiltonian systems on the cotangent bundle of an arbitrary compact manifold M. These Hamiltonians are not necessarily convex but they satisfy a certain boundary condition given by a Riemannian metric on M. We discretize the variational problem by decomposing the time-1 map into a product of "symplectic twist maps". A second theorem deals with homotopically non-trivial orbits of negative curvature.
  • Ralph Abraham and Jerrold E. Marsden, Foundations of mechanics, Benjamin/Cummings Publishing Co., Inc., Advanced Book Program, Reading, Mass., 1978. Second edition, revised and enlarged; With the assistance of Tudor Raţiu and Richard Cushman. MR 515141
  • Vladimir Arnol′d, Sur une propriété topologique des applications globalement canoniques de la mécanique classique, C. R. Acad. Sci. Paris 261 (1965), 3719–3722 (French). MR 193645
  • V. Arnold, Les méthodes mathématiques de la mécanique classique, Éditions Mir, Moscow, 1976 (French). Traduit du russe par Djilali Embarek. MR 0474391
  • S. Aubry and P. Y. Le Daeron, The discrete Frenkel-Kontorova model and its extensions. I. Exact results for the ground-states, Phys. D 8 (1983), no. 3, 381–422. MR 719634, DOI 10.1016/0167-2789(83)90233-6
  • A. Banyaga and C. Golé, A remark on a conjecture of Arnold: linked spheres and fixed points, Proc. Conf. on Hamiltonian Systems and Celestial Mechanics (Guanajuato) (1993).
  • David Bernstein and Anatole Katok, Birkhoff periodic orbits for small perturbations of completely integrable Hamiltonian systems with convex Hamiltonians, Invent. Math. 88 (1987), no. 2, 225–241. MR 880950, DOI 10.1007/BF01388907
  • M. Baily and L. Polterovitch, Hamiltonian diffeomorphisms and Lagrangian distributions, preprint, Tel Aviv University, 1991. M. Chaperon, Quelques questions de géométrie symplectique, Séminaire. Bourbaki, no. 610, 1982/83.
  • Marc Chaperon, Une idée du type “géodésiques brisées” pour les systèmes hamiltoniens, C. R. Acad. Sci. Paris Sér. I Math. 298 (1984), no. 13, 293–296 (French, with English summary). MR 765426
  • Charles Conley, Isolated invariant sets and the Morse index, CBMS Regional Conference Series in Mathematics, vol. 38, American Mathematical Society, Providence, R.I., 1978. MR 511133, DOI 10.1090/cbms/038
  • C. C. Conley and E. Zehnder, The Birkhoff-Lewis fixed point theorem and a conjecture of V. I. Arnol′d, Invent. Math. 73 (1983), no. 1, 33–49. MR 707347, DOI 10.1007/BF01393824
  • Charles Conley and Eduard Zehnder, Morse-type index theory for flows and periodic solutions for Hamiltonian equations, Comm. Pure Appl. Math. 37 (1984), no. 2, 207–253. MR 733717, DOI 10.1002/cpa.3160370204
  • Raphaël Douady, Stabilité ou instabilité des points fixes elliptiques, Ann. Sci. École Norm. Sup. (4) 21 (1988), no. 1, 1–46 (French). MR 944100, DOI 10.24033/asens.1549
  • B. Doubrovine, S. Novikov, and A. Fomenko, Géométrie contemporaine, vol. 3, "Mir", Moscow, 1987 (see also English translation in Springer-Verlag).
  • Andreas Floer, A refinement of the Conley index and an application to the stability of hyperbolic invariant sets, Ergodic Theory Dynam. Systems 7 (1987), no. 1, 93–103. MR 886372, DOI 10.1017/S0143385700003825
  • Andreas Floer, Morse theory for Lagrangian intersections, J. Differential Geom. 28 (1988), no. 3, 513–547. MR 965228
  • S. Gallot, D. Hulin, and J. Lafontaine, Riemannian geometry, Universitext, Springer-Verlag, Berlin, 1987. MR 909697, DOI 10.1007/978-3-642-97026-9
  • C. Golé, Periodic points for monotone symplectomorphisms of ${\mathbb {T}^n} \times {\mathbb {R}^n}$, Ph.D. thesis, Boston University, 1989.
  • Christophe Golé, Ghost circles for twist maps, J. Differential Equations 97 (1992), no. 1, 140–173. MR 1161316, DOI 10.1016/0022-0396(92)90088-5
  • Christophe Golé and Glen R. Hall, Poincaré’s proof of Poincaré’s last geometric theorem, Twist mappings and their applications, IMA Vol. Math. Appl., vol. 44, Springer, New York, 1992, pp. 135–151. MR 1219354, DOI 10.1007/978-1-4613-9257-6_{8}
  • M. J. Greenberg, Lectures on algebraic topology, Math. Lecture Note Ser., 5th printing, 1977.
  • Michael-R. Herman, Existence et non existence de tores invariants par des difféomorphismes symplectiques, Séminaire sur les Équations aux Dérivées Partielles 1987–1988, École Polytech., Palaiseau, 1988, pp. Exp. No. XIV, 24 (French). MR 1018186
  • F. W. Josellis, Global periodic orbits for Hamiltonian systems on ${{\mathbf {T}}^n} \times {{\mathbf {R}}^n}$, Ph.D. thesis, no. 9518, ETH Zürich, 1991.
  • A. Katok, Some remarks of Birkhoff and Mather twist map theorems, Ergodic Theory Dynam. Systems 2 (1982), no. 2, 185–194 (1983). MR 693974, DOI 10.1017/s0143385700001504
  • Wilhelm Klingenberg, Riemannian geometry, de Gruyter Studies in Mathematics, vol. 1, Walter de Gruyter & Co., Berlin-New York, 1982. MR 666697
  • Hyung-tae Kook and James D. Meiss, Periodic orbits for reversible, symplectic mappings, Phys. D 35 (1989), no. 1-2, 65–86. MR 1004186, DOI 10.1016/0167-2789(89)90096-1
  • P. LeCalvez, Existence d’orbits de Birkhoff généralisées pour les difféomorphismes conservatifs de l’anneau, preprint, Univ. Paris-Sud, Orsay, 1989.
  • Dusa McDuff, Elliptic methods in symplectic geometry, Bull. Amer. Math. Soc. (N.S.) 23 (1990), no. 2, 311–358. MR 1039425, DOI 10.1090/S0273-0979-1990-15928-2
  • R. S. MacKay and J. D. Meiss, Linear stability of periodic orbits in Lagrangian systems, Phys. Lett. A 98 (1983), no. 3, 92–94. MR 721605, DOI 10.1016/0375-9601(83)90735-1
  • R. S. MacKay, J. D. Meiss, and J. Stark, Converse KAM theory for symplectic twist maps, Nonlinearity 2 (1989), no. 4, 555–570. MR 1020442, DOI 10.1088/0951-7715/2/4/004
  • John N. Mather, Action minimizing invariant measures for positive definite Lagrangian systems, Math. Z. 207 (1991), no. 2, 169–207. MR 1109661, DOI 10.1007/BF02571383
  • J. Milnor, Morse theory, Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. Based on lecture notes by M. Spivak and R. Wells. MR 0163331, DOI 10.1515/9781400881802
  • J. Moser, Proof of a generalized form of a fixed point theorem due to G. D. Birkhoff, Geometry and topology (Proc. III Latin Amer. School of Math., Inst. Mat. Pura Aplicada CNPq, Rio de Janeiro, 1976) Lecture Notes in Math., Vol. 597, Springer, Berlin, 1977, pp. 464–494. MR 0494305
  • Jürgen Moser, Monotone twist mappings and the calculus of variations, Ergodic Theory Dynam. Systems 6 (1986), no. 3, 401–413. MR 863203, DOI 10.1017/S0143385700003588
  • Jean-Claude Sikorav, Sur les immersions lagrangiennes dans un fibré cotangent admettant une phase génératrice globale, C. R. Acad. Sci. Paris Sér. I Math. 302 (1986), no. 3, 119–122 (French, with English summary). MR 830282
  • Claude Viterbo, Intersection de sous-variétés lagrangiennes, fonctionnelles d’action et indice des systèmes hamiltoniens, Bull. Soc. Math. France 115 (1987), no. 3, 361–390 (French, with English summary). MR 926533, DOI 10.24033/bsmf.2082
  • —, Symplectic topology as the geometry of generaing functions, preprint, Univ. Paris-Dauphine, 1991.
Similar Articles
Additional Information
  • © Copyright 1994 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 343 (1994), 327-347
  • MSC: Primary 58E05; Secondary 34C25, 58F05, 58F22
  • DOI:
  • MathSciNet review: 1232186